Patients trust that their healthcare providers will treat them with the highest level of care. However, medication errors can cause patients to suffer serious injuries and these events may happen more often than patients realize.
They can occur when a healthcare professional prescribes a drug, enters information incorrectly into the patient’s medical record, when the drug is prepared or dispensed or when it is given or taken by the patient.
For example, within the last several years, the U.S. Food and Drug Administration has received more than 100,000 reports annually of suspected medication errors. These errors can be caused by pharmacists, other healthcare professionals and drug manufacturers.
Pharmacies and healthcare facilities should have safeguards in place to prevent medication errors, however this does not always happen.
Container labels are intended to help healthcare providers select the correct medication and its strength. However, these can be read or interpreted incorrectly. Sometimes, the medication label will have a barcode to verify that it is the correct drug, but not all facilities may be equipped with barcode scanning tools.
Dosing errors can occur with oral medication when it is prescribed in milliliters but is administered in milligrams, for example.
In addition, if a healthcare provider or pharmacist is not aware of other medications the patient is taking, that can result in adverse drug interactions. This includes interactions with over-the-counter medications, supplements, vitamins and medicinal herbs.
Medication errors can cause patients to suffer life-threatening harm, hospitalizations, disabilities, birth defects and even death. If a person suffers an injury from a medication error, help is available to pursue a claim.